Connecticut, 2023

Flooding and Strong Wind in Connecticut, December 18 to 21, 2023

December 18 to 21, 2023 · NWS ALY · 4 events in 2 counties and zones

An area of low pressure tracked up the East Coast and intensified in the process as it brought widespread heavy rainfall across northwestern Connecticut on December 18, 2023. The rain fell light to moderate in intensity during the early morning hours, then became heavier during the later morning and early afternoon hours before tapering off.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure tracked up the East Coast and intensified in the process as it brought widespread heavy rainfall across northwestern Connecticut on December 18, 2023. The rain fell light to moderate in intensity during the early morning hours, then became heavier during the later morning and early afternoon hours before tapering off. Rainfall totals were between 3 and 5 inches. This rain led to both areal and river flooding across the region. River flooding was primarily concentrated along the Housatonic as it took until December 21 for flood waters to recede along some portions of the river.

In addition, wind gusts between 30 and 40 mph combined with the soft ground surfaces resulted in downed trees and branches which hit some wires causing power outages. Some of the communities impacted included Torrington and Winsted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 18, 12:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 18, 12:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1259 AM EST Mon Dec 18 2023

.SYNOPSIS...
A potent storm will affect the region overnight through much of
the day on Monday with moderate to heavy rainfall and locally
strong winds. In the wake of the storm, an upper-level low will
bring colder but seasonable temperatures for the rest of the
workweek. Lingering rain or snow showers on Tuesday will give
way to dry weather by midweek.

&&

.NEAR TERM /THROUGH TODAY/...
A storm system will bring widespread moderate to heavy rainfall
and locally strong winds this evening through Monday

**A Wind Advisory is in effect for portions of western New
 England and the Taconics from 1 AM to 4 PM EST Monday**

**A Flood Watch is in effect for all of eastern New York and
 western New England from 7 PM today through 5 AM Tuesday**

.UPDATE...As of 1225 AM EST, our surface low continues to
strengthen and is currently located just to the east of
Wilmington, NC per latest satellite and RAP13 MSLP analysis.
Estimated surface pressure of this low is down to 987mb. Rain
has expanded across the entire region and some pockets of
steadier rainfall is beginning. Rates have increased to around
0.50 of an inch per 3 hours in the eastern Catskills (per NYS
Mesonet observations) with lower rates elsewhere. Rainfall
totals have exceeded 1 inch already across portions of the
eastern Catskills and Adirondacks per observations and MRMS data
due to upslope/enhanced flow. Steadier and heavier rain
currently located to the south across the mid- Atlantic will
continue to lift northward and widespread moderate to heavy rain
is expected to reach the area by daybreak. Will be monitoring
for possible hydro issues (areal and/or river flooding) to begin
around that time or shortly after. Surface temperatures are
running a bit lower than expected, so adjusted temps with this
update. This may be a contributing factor to how light winds
generally are across the area. In fact, some valley areas have a
northerly wind, which is acting to keep the boundary layer more
stable. This increases some uncertainty on how well winds later
tonight will be able to mix down. Still expect some strong
gusts across the Taconics into western New England overnight
into early Monday, though gusts to 50 mph may be more localized
than previously thought unless the strength of the stable layer
eases a bit.

Previous Discussion:
A southern stream upper shortwave and associated surface low
will rapidly track northward along the East Coast and up the
Hudson Valley into eastern Canada over the next 24-36 hours.
Meanwhile, a northern stream shortwave over the Canadian Prairie
Provinces will swing southeastward about the base of a broad
upper trough and dig down over the Great Lakes. As these systems
come into a favorable alignment with the large-scale trough
becoming negatively tilted over the Ohio Valley, the surface low
will rapidly deepen as it approaches the region.

A strong low-level jet on the eastern flank of the low, some
80-100 kt at 850 mb or +5 to +6 sigma above climatology per
NAEFS, will bring very unseasonably moist air northward toward
the region. PW in this airmass is expected to be above 1" or +3
to +4 sigma, or using an alternate metric, IVT of +6 to +8 sigma
is expected to impinge on the region from the southeast, which
combined with the southeasterly low-level jet and diffluent
flow aloft ahead of the upper shortwave, will result in
widespread moderate to heavy precipitation across the entire
forecast area. Steady rain will overspread the area from south
to north this evening, continuing overnight and through much of
Monday morning. Portions of the Mid-Hudson Valley and
southwestern New England may briefly be within the warm sector
of the cyclone, where model soundings suggest a few hundred J/kg
of MUCAPE may result in occasional rumbles of thunder within
convective elements late Monday morning through early Monday
afternoon.

Rainfall totals across the region may reach 2-4", a slight
increase from previous forecasts, with locally higher amounts
possibly in excess of 5" along areas of terrain with southern
to eastern exposure, particularly the eastern Catskills and also
including Litchfield Hills, Berkshires, southern Greens, and
southeastern Adirondacks. Areas to the northwest of these
terrain features, including the Mohawk and Schoharie Valleys
and Washington County, may see shadowing and slight reductions
in rain totals, however the large-scale support for lift will be
robust enough that totals in excess of 2" may still fall. These
rainfall accumulations, combined with some snowmelt across
higher elevations, is expected to result in some minor flooding
in urban, low-lying, and flood-prone areas. Minor to moderate
river flooding is also forecast across many area rivers and
creeks, with a Flood Watch remaining in effect for the entire
region. See the Hydro discussion below for additional details.

As the rapidly deepening low approaches the forecast area and
tracks nearly overhead, the surface pressure may fall as low as
975-985 mb per the latest numerical guidance, a -3 to -4 sigma
event. The southeasterly LLJ on the eastern flank of the low and
the tightening pressure gradient at the surface will result in
gusty southeast winds of 25-40 mph across the region from early
Monday morning into Monday afternoon, with downslope enhancement
resulting in gusts possibly approaching 50 mph on the western
slopes of the southern Greens, Berkshires, Litchfield Hills, and
Taconics. A Wind Advisory remains in effect for these areas
tonight through Monday mid-afternoon.

Temperatures will slowly rise tonight and will be rather mild
for mid-December standards on Monday with highs in the upper
40s to upper 50s. A few locations could reach 60. Record highs
will be challenged at Albany, Glens Falls and Poughkeepsie on
Monday; see climate section for details.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As the surface low departs to the north Monday afternoon to
evening, precipitation coverage will diminish, but showers may
persist, particularly outside the Hudson Valley. As the parent
upper trough moves overhead, a gusty west-northwest cold
advective regime will develop while a period of reinvigorated
light showers of snow or rain/snow mix in valley areas is
affects the region from west to east through Tuesday afternoon.
As the narrow trough exits eastward, precipitation will end and
winds will diminish by Tuesday night.

Temperatures will fall into the mid 20s to mid 30s Tuesday
night, but only warm back to the upper 20s to mid 30s in high
terrain and upper 30s to low 40s at lower elevations on
Tuesday. Seasonable temperatures return Tuesday night as lows
fall into the mid 10s to mid 20s under the influence of a broad
region of surface high pressure and clearing skies.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure builds in from the Piedmont Region and the Ohio
Valley for an extended period of fair and dry weather. Temps
will be seasonably cold for the last full day of astronomical
fall with upper 30s to lower 40s in the lower elevations and
upper 20s to mid 30s over the higher terrain. A chilly night is
expected Wed night, as a cold front with little low-level
moisture moves through with a strong anticyclone building in
from near James Bay. Lows will be in the 20s with some teens
over the mtns.

Thursday through Friday will continue to be cold and dry, as
the anticyclone over central-northern Quebec ridges in. The
latest GFS has it strengthen to 1050 hPa by 00Z/FRI. Max temps
should be similar to Wed for the opening of astronomical Winter
early THU evening. The Winter Solstice begins on THU at 1027 pm
EST. Mid and upper level ridging remains over NY and New England
on Friday, as the sfc anticyclone slides east over the Ungava
Bay towards the Labrador Sea. Temps will be a shade colder than
the previous few days with lows in the teens and 20s and highs
mainly in the mid 20s to mid 30s.

Ridging may hold the weekend before Christmas based on the
medium range guidance and ensembles. A weak disturbance near the
Midwest may allow for clouds to increase by Saturday with a few
snow/rain showers west of the Hudson River Valley. The 2nd half
of the weekend may feature a sfc high settling back in over NY
and New England with fair weather Christmas Eve with seasonable
temps.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Potent storm system will continue to move up the East Coast
passing over our region during the day Monday bringing widespread
rainfall to the local area through much of the afternoon. Widespread
IFR conditions will occur across the area with the heaviest
rainfall expected across the local from 10-14Z/Monday with it
becoming showery during the afternoon as the low and its
occluded front move through. An improvement to MVFR is not
expected until late afternoon at KPOU and in the evening at
KALB, KGFL And KPSF.

North to east winds overnight becoming southeast to south
Monday morning and strengthening and becoming gusty. Winds will
shift to the west in the afternoon and be brisk and gusty with
the passage of the low and its occluded front. Winds will
weaken during the evening and will shift to the southwest.

Low level wind shear at all TAF sites as strong low level jet
moves across the region overnight and Monday morning.

Outlook...

Monday Night: Moderate Operational Impact. Breezy. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...SHSN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A Flood Watch has been issued for all of eastern New York and
western New England from this evening through late Monday
night.

A storm system will bring widespread moderate to heavy rainfall
and locally strong winds later today through Monday. Rainfall
totals between 2 and 4 inches are expected with some locally
higher amounts in excess of 5 inches across the eastern
Catskills, Adirondacks, southern Greens, Berkshires and
Litchfield Hills. Some snow melt in the mountains may contribute
to runoff as well. Northeast River Forecast Center (NERFC)
forecasts now include minor to moderate flooding on many area
main stem rivers in eastern New York and western New England
including the Hoosic, Housatonic, Hudson, Mohawk, Sacandaga,
Schroon and Walloomsac and the Esopus, Rondout, Schoharie and
Wappingers creeks. NERFC forecasts indicate river crests may
occur as early as Monday afternoon along quick-responding
basins, with other slower-responding reaches cresting later
Monday night or early Tuesday morning. Flooding of urban, poor
drainage and low lying areas will also be possible.

&&

.CLIMATE...
Current Record High Temperatures for Dec 18:
Albany: 60F (1921)
Glens Falls: 54F (1928)
Poughkeepsie: 55F (1954)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ001-013.
     Wind Advisory until 4 PM EST this afternoon for CTZ001-013.
NY...Flood Watch through late tonight for NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     Wind Advisory until 4 PM EST this afternoon for NYZ054-061-066.
MA...Flood Watch through late tonight for MAZ001-025.
     Wind Advisory until 4 PM EST this afternoon for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.
     Wind Advisory until 4 PM EST this afternoon for VTZ013.

&&

SYNOPSIS...Picard
NEAR TERM...Picard/JPV/Rathbun/Wasula
SHORT TERM...Picard
LONG TERM...Wasula
AVIATION...IAA
HYDROLOGY...Picard/Rathbun
CLIMATE...Rathbun
Hazardous weather outlook, Dec 17, 4:19 PM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
419 PM EST Sun Dec 17 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
419 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
LATE MONDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts, flooding
and wind damage to the National Weather Service in Albany New York.

NYZ032-033-038>043-047>053-058>060-063>065-082>084-VTZ014-015-181200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Western Windham-Eastern Windham-
419 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
December 18, 2:00 AM EST to 9:00 AM EST
Where
Northern Litchfield forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Newspaper
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

The combination of gusty winds and soft ground surfaces resulted in reports of downed trees and wires resulting in some power outages. Torrington and Winsted were among some of the communities affected.

Flood, Litchfield

When
December 18, 5:14 AM EST to December 21, 10:33 AM EST
Where
Litchfield County, 13.48 mi SSE of Pomperaug to 14.03 mi SSE of Pomperaug
Cause
Heavy Rain
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
41.339, -73.124

The Housatonic River at Stevenson, Connecticut rose above flood stage during the early morning hours on December 18 and peaked at moderate flood stage (maximum height of 16.49 feet) from the late morning hours on December 18 into the overnight hours on December 19. The river fell below flood stage during the morning hours on December 21. At this height, numerous homes in the Maples area along Indian Well Road in the City of Shelton were affected.

Flood, Litchfield

When
December 18, 9:45 AM EST to 2:30 PM EST
Where
Litchfield County, 0.67 mi N of Newfield to 1.36 mi NNE of Newfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.860, -73.130

Water was reported over portions of Saw Mill Hill Road.

Flood, Litchfield

When
December 18, 9:55 AM EST to December 21, 11:01 PM EST
Where
Litchfield County, 0.23 mi WSW of Wellsville to 0.24 mi NNW of Wellsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
41.579, -73.424

The Housatonic River at Gaylordsville, Connecticut rose above flood stage during the morning hours on December 18 and peaked at moderate flood stage (maximum height of 10.26 feet) during the early morning hours on December 19 through the afternoon hours on December 19. The river fell below flood stage during the evening hours on December 21. At this height, water reached portions of West Street, Young's Field Road and Spring Street in the Town of New Milford. In addition, US Route 7 at Bridge Street flooded in the Town of New Milford.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151159, 1151158, 1151109, 1151144.